Mississippi, 2003Tornadoes and Hail in Mississippi, May 16 to 17, 2003
May 16 to 17, 2003 · NWS JAN · 41 events in 24 counties and zones
30 thunderstorm wind, 6 hail, 5 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $567,000
- Crop damage
- None recorded
- Events
- 41
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 16, 9:00 PM CST, 2 hours 38 minutes earlier.
Area forecast discussion, May 16, 9:00 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1000 PM CDT FRI MAY 16 2003
ON SATELLITE IMAGERY STRONG SOUTHERN STREAM SYSTEM CAUSING A LONG
LINE OF STRONG THUNDERSTORMS FROM EAST TEXAS THROUGH THE
ARKLATX THROUGH NORTHEAST ARKANSAS. SPC HAS REISSUED WATCH FOR
NORTHERN MISSISSIPPI. ANOTHER WATCH MAY BE ISSUED WEST OF INTERSTATE
55 OVER CENTRAL MISSISSIPPI INTO NORTHEAST LOUISIANA AT MIDNIGHT.
DONT EXPECT THE STORMS TO ENTER THE EASTERN END OF THE WATCH AREA
AROUND ACKERMAN UNTIL THE PREDAWN HOURS. SO WILL WORD IN A FEW
POSSIBLY SEVERE OVER NORTHEAST LOUISIANA AND WESTERN MISSISSIPPI.
EXPECT THE STORMS TO ENTER WESTERN MISSISSIPPI AROUND 5 AM.
SO HAVE ADJUSTED TIMING OF MOST OF THE AREA TO BE MAINLY AFTER
MIDNIGHT. THE REST OF FORECAST APPEARS TO BE ON TRACK.
.JAN...
AR...NONE
LA...NONE
MS...NONE
17
Hazardous weather outlook, May 16, 3:11 PM CST, 8 hours 27 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
171200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
411 PM CDT FRI MAY 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TONIGHT AND SATURDAY...
...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE
TONIGHT...GENERALLY TO THE NORTHWEST OF A LINE FROM RAYVILLE
LOUISIANA...TO YAZOO CITY AND EUPORA MISSISSIPPI. FARTHER
SOUTHEAST...ISOLATED SEVERE THUNDERSTORMS MAY OCCUR LATE
TONIGHT...GENERALLY NORTHWEST OF A NATCHEZ...TO BRANDON...TO
MACON LINE.
DURING THE DAY SATURDAY...ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE OVER THE ENTIRE OUTLOOK AREA.
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL PROGRESS SLOWLY
EASTWARD ACROSS THE SOUTHERN PLAINS AND INTO THE LOWER
MISSISSIPPI VALLEY REGION THIS WEEKEND. THE SYSTEM WILL INTERACT
WITH A VERY MOIST AND UNSTABLE AIRMASS...TO PRODUCE NUMEROUS
THUNDERSTORMS BEGINNING LATER TONIGHT OVER NORTHWEST PORTIONS OF
THE OUTLOOK AREA...GRADUALLY SPREADING OVER THE ENTIRE OUTLOOK
AREA SATURDAY. STRONG WINDS IN THE LOW AND MID LEVELS OF THE
ATMOSPHERE WILL ALLOW THUNDERSTORMS TO BECOME SEVERE...WITH THE
POTENTIAL FOR ISOLATED TORNADOES...DAMAGING WIND GUSTS TO 70
MPH...AND LARGE HAIL TO THE SIZE OF QUARTERS.
...FLOODING...
WITH THE VERY MOIST AIRMASS IN PLACE...THERE WILL BE A POTENTIAL
FOR THUNDERSTORMS WITH VERY HEAVY RAIN...ESPECIALLY OVER THE AREA
ALONG AND NORTHWEST OF A LINE FROM NATCHEZ TO MACON. PONDING OF
WATER ON ROADWAYS AND IN LOW LYING AREAS MAY OCCUR.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...
...DAYS TWO AND THREE...
THE SEVERE WEATHER POTENTIAL MAY CONTINUE INTO SATURDAY EVENING
OVER THE EASTERN HALF OF THE OUTLOOK AREA...ESPECIALLY IN AREAS
ALONG AND EAST OF INTERSTATE 55. HOWEVER...IT IS EXPECTED THAT
THE UPPER LEVEL LOW PRESSURE SYSTEM WILL WEAKEN AND THE SEVERE
WEATHER RISK SHOULD GRADUALLY WANE OVERNIGHT. THUNDERSTORMS WILL
BE POSSIBLE AGAIN SUNDAY...BUT STORMS SHOULD REMAIN BELOW SEVERE
LIMITS.
...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NECESSARY TONIGHT AND TOMORROW.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, May 16, 11:22 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1222 AM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 AM DERMOTT AR 0.75 INCH HAIL
05/17/03 CHICOT REPORTED BY POLICE.
1210 AM DERMOTT AR WIND DAMAGE
05/17/03 CHICOT TWO TREES DOWN. REPORTED
BY POLICE.Event by event
30 thunderstorm wind, 6 hail, 5 tornado. Local standard time, as filed.
Thunderstorm Wind, Bolivar
- When
- May 16, 11:38 PM CST
- Where
- Bolivar County, Gunnison
- Measured
- 53 kt (61 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.950, -90.950
A very large oak tree was blown down along with several powerlines.
Hail, Bolivar
- When
- May 16, 11:48 PM CST
- Where
- Bolivar County, Pace
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.800, -90.867
Thunderstorm Wind, Washington
- When
- May 17, 4:30 AM CST
- Where
- Washington County, Greenville
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.400, -91.050
Several large limbs were blown down.
Thunderstorm Wind, Warren
- When
- May 17, 7:30 AM CST
- Where
- Warren County, Vicksburg
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.350, -90.883
A few trees and powerlines were blown down.
Thunderstorm Wind, Hinds
- When
- May 17, 8:35 AM CST
- Where
- Hinds County, Raymond
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.267, -90.433
A few trees were blown down.
Thunderstorm Wind, Attala
- When
- May 17, 9:00 AM CST
- Where
- Attala County, Kosciusko
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $10,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 31.950, -88.600
A few trees and powerlines were blown down.
Thunderstorm Wind, Leake
- When
- May 17, 9:10 AM CST
- Where
- Leake County, 14 mi N of Carthage
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $10,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 31.850, -88.700
A few large limbs were blown down, these limbs downed a few powerlines.
Thunderstorm Wind, Claiborne
- When
- May 17, 9:15 AM CST
- Where
- Claiborne County, Countywide
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.867, -89.733
Numerous trees were blown down across the county.
Thunderstorm Wind, Rankin
- When
- May 17, 9:18 AM CST
- Where
- Rankin County, Fannin
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.583, -89.317
A few trees were blown down.
Thunderstorm Wind, Rankin
- When
- May 17, 9:30 AM CST
- Where
- Rankin County, Sand Hill
- Measured
- 55 kt (63 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 32.683, -88.467
Several trees and powerlines were blown down.
Thunderstorm Wind, Scott
- When
- May 17, 9:37 AM CST
- Where
- Scott County, Ludlow
- Measured
- 55 kt (63 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 31.700, -89.133
Several trees and powerlines were blown down.
Thunderstorm Wind, Noxubee
- When
- May 17, 10:00 AM CST
- Where
- Noxubee County, Brooksville
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.850, -88.883
A few trees and powerlines were blown down.
Thunderstorm Wind, Neshoba
- When
- May 17, 10:10 AM CST
- Where
- Neshoba County, Philadelphia
- Measured
- 55 kt (63 mph) estimated sustained
- Property damage
- $30,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 31.883, -88.950
Numerous trees and powerlines blown down.
Thunderstorm Wind, Scott
- When
- May 17, 10:28 AM CST
- Where
- Scott County, 3 mi N of Forest
- Measured
- 55 kt (63 mph) estimated sustained
- Property damage
- $15,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 32.650, -88.500
Several trees and powerlines were blown down.
Thunderstorm Wind, Kemper
- When
- May 17, 10:35 AM CST
- Where
- Kemper County, Preston
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.833, -88.350
A few trees were blown down.
Thunderstorm Wind, Leake
- When
- May 17, 10:38 AM CST
- Where
- Leake County, Carthage
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $10,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 31.500, -89.283
Several large limbs blown down on powerlines.
Thunderstorm Wind, Scott
- When
- May 17, 10:40 AM CST
- Where
- Scott County, Sebastopol
- Measured
- 55 kt (63 mph) estimated sustained
- Property damage
- $30,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 32.417, -89.950
Numerous trees and powerlines were blown down.
Hail, Franklin
- When
- May 17, 11:04 AM CST
- Where
- Franklin County, Mc Call Creek
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 31.633, -89.550
Thunderstorm Wind, Neshoba
- When
- May 17, 11:05 AM CST
- Where
- Neshoba County, Philadelphia
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.617, -89.750
A few trees were blown down.
Tornado, Lincoln
- When
- May 17, 11:40 AM CST
- Where
- Lincoln County, 1 mi N of Brookhaven
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 25 yd
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.833, -88.433
This tornado snapped a few tree branches and downed a couple of trees.
Thunderstorm Wind, Kemper
- When
- May 17, 3:15 PM CST
- Where
- Kemper County, 5 mi E of Scooba
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.883, -88.833
A few trees were blown down.
Thunderstorm Wind, Simpson
- When
- May 17, 3:25 PM CST
- Where
- Simpson County, Magee
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.983, -90.983
A few trees were blown down.
Tornado, Kemper
- When
- May 17, 3:30 PM CST to 3:31 PM CST
- Where
- Kemper County, 3 mi SW of Porterville
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 25 yd
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.417, -89.483
A few trees were blown down by this tornado.
Hail, Newton
- When
- May 17, 3:40 PM CST
- Where
- Newton County, Little Rock
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 31.350, -89.550
Hail, Jefferson Davis
- When
- May 17, 3:50 PM CST
- Where
- Jefferson Davis County, 8 mi N of Bassfield
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.767, -89.117
Thunderstorm Wind, Covington
- When
- May 17, 4:15 PM CST
- Where
- Covington County, Collins
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.517, -90.700
A couple of trees were blown down.
Thunderstorm Wind, Noxubee
- When
- May 17, 4:15 PM CST
- Where
- Noxubee County, Brooksville
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.883, -89.000
Several trees were blown down.
Thunderstorm Wind, Kemper
- When
- May 17, 4:30 PM CST
- Where
- Kemper County, Scooba
- Measured
- 55 kt (63 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.600, -90.450
Numerous trees were blown down on Highway 45.
Thunderstorm Wind, Lamar
- When
- May 17, 5:00 PM CST
- Where
- Lamar County, 5 mi S of Sumrall
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.533, -89.033
A few trees were blown down.
Thunderstorm Wind, Jones
- When
- May 17, 5:00 PM CST
- Where
- Jones County, Countywide
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.283, -88.500
A few trees were blown down across the county.
Hail, Covington
- When
- May 17, 5:05 PM CST
- Where
- Covington County, 3 mi S of Seminary
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.350, -89.267
Tornado, Jones
- When
- May 17, 5:30 PM CST to 5:32 PM CST
- Where
- Jones County, Moselle
- Rating
- F1
- Path length
- 1 mi
- Path width
- 75 yd
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.733, -89.533
This tornado downed numerous trees, blew tin siding off a few buildings and threw tree debris across Interstate 59.
Hail, Jasper
- When
- May 17, 5:30 PM CST
- Where
- Jasper County, Heidelberg
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.233, -88.583
Thunderstorm Wind, Forrest
- When
- May 17, 5:38 PM CST
- Where
- Forrest County, Petal
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.500, -89.500
A few powerlines were blown down.
Tornado, Jasper
- When
- May 17, 5:40 PM CST to 5:45 PM CST
- Where
- Jasper County, 3 mi E of Heidelberg
- Rating
- F0
- Path length
- 2 mi
- Path width
- 50 yd
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.767, -89.117
This weak tornado downed a few trees in SE Jasper county as it moved into Clarke county at 1745 LST.
Tornado, Clarke
- When
- May 17, 5:45 PM CST to 6:06 PM CST
- Where
- Clarke County, 11 mi W of Shubuta
- Rating
- F1
- Path length
- 10 mi
- Path width
- 75 yd
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.233, -88.583
This tornado entered Clarke county from Jasper county at 1745 LST. This tornado downed dozens of trees along a spotty track which dissipated near DeSoto.
Thunderstorm Wind, Lauderdale
- When
- May 17, 5:45 PM CST
- Where
- Lauderdale County, Whynot
- Measured
- 55 kt (63 mph) estimated sustained
- Property damage
- $30,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 31.617, -89.183
Numerous trees and powerlines were blown down.
Thunderstorm Wind, Jones
- When
- May 17, 5:49 PM CST
- Where
- Jones County, Laurel
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.567, -89.717
A few trees were blown down.
Thunderstorm Wind, Kemper
- When
- May 17, 5:53 PM CST
- Where
- Kemper County, Porterville
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 32.483, -89.867
A few trees and powerlines were blown down.
Thunderstorm Wind, Clarke
- When
- May 17, 6:05 PM CST
- Where
- Clarke County, Shubuta
- Measured
- 55 kt (63 mph) estimated sustained
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.933, -89.533
Numerous trees were blown down around Shubuta.
Thunderstorm Wind, Clarke
- When
- May 17, 6:25 PM CST
- Where
- Clarke County, Carmichael
- Measured
- 55 kt (63 mph) estimated sustained
- Property damage
- $50,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 33.050, -89.583
Numerous trees and powerlines were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Oklahoma, May 16, 20033 injured · $2.4 million · F1 · 35 events
- Tornadoes and Flash Flooding in Oklahoma, May 16, 20031 injured · $488,000 · F1 · 26 events
- Flash Flooding in Arkansas, May 16, 2003$3.0 million · 2 events
- Tornado and Flash Flooding in Arkansas, May 16, 2003$382,000 · F1 · 19 events
- Damaging Winds in Arkansas, May 16, 2003$975,000 · 70 kt wind · 12 events
- Flooding in Iowa, May 16 to 24, 2003$1.0 million · 2 events
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355763, 5355764, 5355762, 5355761, 5355760, 5355871, 5355870, 5355959, 5355960, 5355869, 5355868, 5355867, 5355866, 5355865, 5355864, 5355863, 5355561, 5355877, 5355878, 5355876, 5355468, 5355560, 5355469, 5355875, 5355559, 5355558, 5355874, 5355557, 5355556, 5355872, 5355873, 5355467, 5355478, 5355477, 5355470, 5355471, 5355476, 5355472, 5355473, 5355474, and more.